DCSIMG

Woman dies after taking MCAT at Glasgow party

Police have issued a warning after the female's death. Picture: TSPL

Police have issued a warning after the female's death. Picture: TSPL

  • by CHRIS MARSHALL
 

POLICE have issued a warning over the stimulant mephedrone, following the death of a 19-year-old woman.

The teenager, named locally as Helen Henderson, was taken ill at a house in Paisley Road in Renfrew on Sunday night and later died at the Royal Alexandra Hospital in Paisley.

Two other women, aged 18 and 19, and two men, 24 and 31, were taken to hospital, where they were yesterday being treated for the effects of drug misuse.

Police believe the woman had taken MCAT – the street name for the illegal drug mephedrone, also known as Meow Meow – but may have also taken ketamine, a powerful painkiller which can cause hallucinations.

A post-mortem examination is due to take place to determine the exact cause of death, which is currently being treated as unexplained, police said.

Detective Chief Inspector Arlene Smith said last night: “Extensive inquiries are continuing into the circumstances of the woman’s death and although unconfirmed, one of the lines of inquiry is that she may have taken an illegal substance.

“Given that other people have also fallen ill and are currently in hospital, Police Scotland has taken the decision to issue a warning.

“At this time, it may be that the drug involved is MCAT, however, witnesses believe that the woman may have also taken ketamine.”

Mephedrone, known variously as Meow Meow, Bubbles and MCAT, is derived from cathinone, a compound found in a plant called khat.

Previously one of a growing number of “legal highs”, it was made a Class-B drug in 2010 after being linked to a number of deaths.

The drug, which comes in capsules or as a white powder, can cause feelings of euphoria and increase alertness and talkativeness.

“Two other women in the house at the time, and two men, were also taken to the Southern General and Royal Alexandra Hospitals and are being treated after showing symptoms consistent with drug misuse,”

DCI Smith added.

Anyone who has taken the stimulant and is experiencing side effects such as agitation, fever, tremors or confusion should visit their nearest accident and emergency department, police said.

Earlier this year, police issued a warning over ecstasy-like “Mortal Kombat” pills, after the death of a teenage girl.

Regane MacColl, 17, of Duntocher, near Clydebank, died on 1 February after falling ill at The Arches nightclub in Glasgow.

 
 
 

Back to the top of the page